Indiana, 2017

Tornado and Flash Flooding in Indiana, July 10 to 11, 2017

July 10 to 11, 2017 · NWS IND · 4 events in 3 counties and zones

Northwest flow in the upper atmosphere allowed multiple waves to move across the area. The atmosphere had a high moisture content and was unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$203,000
Crop damage
$10,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Northwest flow in the upper atmosphere allowed multiple waves to move across the area. The atmosphere had a high moisture content and was unstable. The waves interacted with the moisture and instability to produce the severe weather and heavy rain. Multiple rounds of thunderstorms moved over the same locations, creating the flooding problems. Several rounds of thunderstorms, from July 10th through the 13th, brought a tornado, damaging winds, large hail, and flooding to central Indiana.

On the evening of the 10th, scattered severe storms developed over northern portions of central Indiana along a nearly stationary warm front. The storms produced an EF0 tornado across far eastern Carroll County, continuing and intensifying as it moved into Cass County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 10, 5:28 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 10, 5:28 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
628 PM EDT Mon Jul 10 2017

.UPDATE...
The AVIATION sections have been updated below.

&&

.SYNOPSIS...
Issued at 327 PM EDT Mon Jul 10 2017

Upper waves and a few surface fronts will continue to bring chances
for rain to the area for much of the work week. High pressure will
bring dry conditions early next week. Hot and humid conditions
through the work week will give way to average conditions for the
weekend.

&&

.NEAR TERM.../Rest of This Afternoon and Tonight/
Issued at 327 PM EDT Mon Jul 10 2017

Scattered showers and thunderstorms have continued to develop in the
area with instability being fed into the area on decent 850mb winds.
The current round of showers and a few storms should move out of the
area in a couple of hours. Pop-up convection will still be possible
though as instability increases with decreasing clouds.

Late this afternoon and early this evening more convection will
develop to our north with some additional upper energy moving in and
a cold front to the north. This convection will sink south through
the area during the evening hours, before weakening as instability
wanes and with the cold front remaining to the north of the area.

Went likely PoPs across the north this evening with lower PoPs
south, diminishing to just chance or lower PoPs overnight as
convection weakens.

With the instability building upstream this afternoon, could still
see some severe storms later this afternoon and this evening. High
precipitable water values will make heavy rain/flooding an
additional threat.

The model blend looks ok for low temperatures.

&&

.SHORT TERM.../Tuesday through Thursday/
Issued at 327 PM EDT Mon Jul 10 2017

Models are close enough that the model blend initialization
was accepted for most items.

A leftover boundary from overnight convection should be across the
forecast area on Tuesday. This boundary plus still decent flow at
850mb will lead to the redevelopment of convection during the day as
instability builds once again. Will go high chance category to low
likely category PoPs across central parts of the area where boundary
is expected to be. Again heavy rain is a possibility with high
moisture content.

Chances for rain will diminish Tuesday night as the upper ridge to
our south begins to exert its influence into the area. On Wednesday,
enough of the ridge should be in control to go with a dry forecast.
However, isolated convection (with PoPs below the threshold for
mentioning) cannot be ruled out.

Rain chances return Wednesday night and Thursday as another upper
wave and surface front moves into the area.

Heat indices will be near 100 degrees at some locations by Wednesday
with high low level moisture content and the upper ridge nosing into
the area.

&&

.LONG TERM /Thursday Night through Monday/...
Issued at 309 PM EDT Mon Jul 10 2017

A gradual shift to a quieter weather pattern should take hold
through much of the extended as the upper ridge retrogrades into the
Intermountain West. This will enable the frontal boundary to finally
shift south of the Ohio Valley Friday with more widespread
convective threats ending as high pressure settles into the region
on Saturday.

Dry weather is expected to persist through much of the rest of the
period with the exception of a small threat for storms late Saturday
into Saturday night as an upper wave rapidly tracks through the
lower Great Lakes. While highs will remain in the 80s through the
extended...humidity levels will lower from the muggy conditions
expected for much of the work week.

Some hints in the long range data at the upper ridge expanding back
east into the Plains early next week...which conceivably would
thrust central Indiana back into a more active pattern with ridge
rider potential as the region sits on the edge of the heat dome.

&&

.AVIATION (Discussion for the 11000Z TAF Issuance)...
Issued at 628 PM EDT Mon Jul 10 2017

Should see a couple of rounds of storms, one tonight and one Tuesday
afternoon. However, confidence in timing is low. Currently, the High
Resolution Rapid Refresh had much more coverage of north central
Indiana and north central Illinois storms than what is occuring
ahead of the northeastern Illinois to northern Missouri cold front.
This front is expected to stall somewhere just north of the
terminals Tuesday morning.

At any rate, best thunderstorm chances look to be from 02z-10z as a
weak upper wave moves through and the front gets closer. Thus,
included VCTS at the terminals except 4sm TSRA at LAF, closer to
the front.

Then, should see re-development Tuesday after 17z as another wave
approaches and the atmosphere becomes moderately to strongly
unstable.

Good confidence that flying conditions should be mostly VFR away
from thunderstorms.

Winds will be southwest 13 knots or less but with high gusts
possible in thunderstorms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....Ryan
AVIATION...MK
Hazardous weather outlook, Jul 10, 4:37 PM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
537 PM EDT Mon Jul 10 2017

INZ021-028>031-035>049-051>057-060>065-067>072-112145-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
537 PM EDT Mon Jul 10 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms can be expected at times tonight. Some storms
may be severe.

Hazards: Damaging winds, large hail, heavy rain, lightning, isolated
tornadoes.

Timing: Throughout the night. The severe risk will be highest through
midnight.

Discussion: Storms will be possible throughout the night with a
threat for severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Periodic threats for strong to severe thunderstorms will
exist for much of the upcoming week. Damaging winds and large hail
will be the main severe threats. Dangerous cloud to ground lightning
and heavy rainfall are threats with any thunderstorm.

Thunderstorms over the next few days will have the potential to
bring a few inches of rain to parts of central Indiana. With many
locations already having saturated ground and elevated water levels,
any additional rain would bring a return of flooding and exacerbate
existing flooding.

In addition to the storms...dewpoints will surge into the middle 70s
Tuesday through Thursday...creating oppressive conditions as high
temperatures warm into the upper 80s and lower 90s in some locations.
This will create max heat indices in the middle 90s to near 100.

Discussion: Daily chances for storms will continue much of this week
as a northwest flow aloft enables several upper level disturbances
to track across the region and interact with a frontal boundary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight, and may be needed
at other times throughout the week.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 10, 6:29 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
729 PM EDT MON JUL 10 2017

INZ021-110015-
Carroll IN-
729 PM EDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CARROLL COUNTY UNTIL 815 PM
EDT...

At 728 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monticello, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monticello, Delphi, Flora, Camden and Yeoman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight EDT for
central and north central Indiana.

LAT...LON 4074 8653 4069 8652 4069 8637 4054 8637
      4045 8643 4063 8677 4066 8677 4066 8676
      4067 8674 4068 8674 4068 8676 4069 8675
      4070 8676 4072 8675 4073 8676 4074 8675
TIME...MOT...LOC 2328Z 295DEG 38KT 4075 8684

MK

The radar

The Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Carroll

When
July 10, 6:53 PM EST to 6:56 PM EST
Where
Carroll County, 1.69 mi NNW of Deer Creek to 1.54 mi NNE of Deer Creek
Rating
EF1
Path length
1.17 mi
Path width
200 yd
Continued into
Cass, In (IWX)
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.641, -86.396

Mainly crop damage was observed on the Carroll County side of this EF1 tornado track before heading into Cass County. Overall, crop and tree damage, minor roof damage to a few barns and homes, as well as a recreational vehicle (RV) being lifted and destroyed is what was surveyed from this 95 mph maximum wind tornado.

Hail, Henry

When
July 11, 12:42 AM EST to 12:44 AM EST
Where
Henry County, 0.87 mi NW of New Castle
Measured
1.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.930, -85.380

Thunderstorm wind gusts were estimated at 70 mph. Power was reported to be out with a fence blown down.

Flash Flood, Howard

When
July 11, 1:16 AM EST to 2:00 AM EST
Where
Howard County, 2.13 mi NNE of Kokomo to 2.22 mi NE of Kokomo
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
40.506, -86.109

Areas of Street flooding occurred throughout much of the county. FOX59 reported that there were Lots of drain backups, lots of sub pumps being overwhelmed, just groundwater that’s got into buildings. There have been multiple actual ground water intrusions on main levels of homes, not even in basements.

On the Ivy Tech Community College campus in Kokomo, one of the campus five main buildings had between six and eight inches of water throughout the hallways and classrooms and the college had to cancel classes Tuesday and Wednesday.

The flooding also closed at least 20 roads throughout Howard County. Several of the roads were main arteries.

|Some additional flooding was noted. There was the at least partial, if not full washout over Indiana 218, just south of East County Road 575 North, over Tolen Ditch. Water was rapidly flowing out of fields along County Road 700 North in Carroll County.

Flash Flood, Carroll

When
July 11, 3:22 AM EST to 5:30 AM EST
Where
Carroll County, 0.53 mi W of Burrows to 0.79 mi WNW of Burrows
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
40.679, -86.510

Law enforcement reported that Hoosier Heartland Highway in Carroll County was closed due to flooding from thunderstorm heavy rainfall.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713995, 714032, 714432, 714441.